Phenobarbital Side Effects

Helping Pet Lovers Since 1999 Forums Dog Forums Phenobarbital Side Effects

This topic contains 4 replies, has 2 voices, and was last updated by  brandypup 5 years, 11 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #74389

    high6ix
    Participant

    Our 6yr old Chow Husky mix has had seizures for about 5 years now. Only one every few months or so. By the vet we were told that no meds were suggested as they may do more harm than good, at least until they worsened… if they ever did.
    Within the last month he has had two sets of seizures, with two major seizures each. Friday evening he was put on 160mg twice a day of phenobarbital as treatment. He has of course been a bit loopy adjusting to the medication, but he is having some, which seem to be excessive, side effects.

    He has had hip trouble pretty much since birth, a little stiff in them but not much pain. But since being put on the medication he can hardly pull his rear end off the ground. Yesterday he went flat out on his belly in the kitchen, of course yelping for me to help him up. He is very very disoriented, and after taking his medication he is extremely lethargic and in general not coherent for up to 4 hours afterward.

    In general hes somewhat confused, whiney, and just not our dog.

    Has anyone experience these kind of side effects three days after being on the medication. What concerns me the most is his obvious lack of coordination and inability to get up.

    Thank you for any advice. We do have an appointment with the Vet today at 2pm, but I wanted some other experiences to help us through this. We are very concerned about the health of our beloved family friend, and will do anything within our means and his safe being to keep him well.

    #665371

    high6ix
    Participant

    Well, we just got back from the Vet. The vet said that is mood, clumsiness is a bit extreme for the new medication and we will see how it turns out over the next week. But he found that JuJee’s hips are causing him quite a bit of pain so tomorrow we have to go in and have him sedated and then they will draw blood for testing his liver and kidneys and then some x-rays on his hips.
    Then depending on how the blood panels come out he may be put on paid medication as well. I have my fingers crossed.

    #665373

    brandypup
    Participant

    Good luck.
    Blood tests should be ran before any medication is given.
    Blood tests need to be done every 6 months on pheno.
    if kidneys and liver good you can give milk thistle 2 weeks on 2 weeks off for liver support.
    No more vaccines and high quality food .
    http://www.canine-epilepsy.com/healthydiet.html

    #665372

    high6ix
    Participant

    no more vaccines?

    #665374

    brandypup
    Participant

    Correct. vaccines should never be given to an ill, sick animal or an animal with any disease. Should also not be given after age 10.
    http://www.critteradvocacy.org/K9%20Recommendations.htm

    Should also not be given yearly to a healthy dog.
    http://www.critteradvocacy.org/Canine%20Vaccination%20Guidlines.htm


Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.